Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

What causes numbness and weakness in the limbs while lying on the back?

User rating for this question
Very Good
Answered by

Neurologist, Surgical
Practicing since : 2004
Answered : 2869 Questions
Question
Hi, when I lay flat on my back sleeping all my limbs are falling asleep/weird sensation of weakness/losing blood feeling. This started happening about 3-4 weeks ago in a real noticeable way. Not even bending my limbs. It's really starting to scare me. I've recently started working out in the last 2 months building more muscle and read it could be the new muscle mass doing it. Unrelated to this I've had blood work done in last few months to check for all sorts of disease, etc as my wife and I are pregnant and have clean XXXXXXX of health. What could this be? If I'm propped up on an angle the numbness subsides. I'm 37 and generally seem healthy.
Wed, 9 May 2018 in Veins and Arteries
 
 
Answered by Dr. Erion Spaho 37 minutes later
Brief Answer:
Spinal issues to consider.

Detailed Answer:
Hello and thanks for using Healthcaremagic.com.

I have read your question and understand your concerns.

You refer about numbness, right?

Neurological symptoms related to body position may indicate stenosis ( narrowing of spinal cord ) or lysthesis ( slipped vertebrae ) of the vertebral column, so, in my opinion, this possibility should be evaluated further.

Imaging studies of your spine ( x-rays and MRI ) may be necessary to evaluate this possibility.

If there is no stenosis, lysthesis, then probably building up muscles increased the need for blood.

It is known that there is a drop in blood pressure during sleep, so, combination of these two factors may cause your symptoms.

However, get a medical evaluation by your primary care Doctor as a first step to understand better your condition.

Hope you found the answer helpful.

Let me know if I can assist you further.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a General Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor